Alert archive / Washington / Gale Warnings in 2018

Gale Warning 67, NWS Seattle, WA

August 29, 2018

NWS Seattle, WA issued this gale warning at Aug 29, 2018, 2:23 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 2:23 PM PDT (21:23 UTC)
Expired
Aug 30, 2018, 1:39 AM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

707 
WHUS76 KSEW 292123
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
223 PM PDT Wed Aug 29 2018

PZZ131-132-300530-
/O.UPG.KSEW.SC.Y.0197.000000T0000Z-180830T1000Z/
/O.NEW.KSEW.GL.W.0067.180829T2123Z-180830T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
223 PM PDT Wed Aug 29 2018

...GALE WARNING IN EFFECT UNTIL 2 AM PDT THURSDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 2 AM PDT Thursday. The Small
Craft Advisory is no longer in effect. 


* WIND AND WAVES...West wind 25 to 35 knots. Wind waves 4 to 6 
  feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$


www.weather.gov/seattle
3 follow-up statements
242 
WHUS76 KSEW 300257
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
757 PM PDT Wed Aug 29 2018

PZZ131-132-300900-
/O.CON.KSEW.GL.W.0067.000000T0000Z-180830T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
757 PM PDT Wed Aug 29 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WIND AND WAVES...West wind 25 to 35 knots. Wind waves 4 to 6 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$


www.weather.gov/seattle
077 
WHUS76 KSEW 300323
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
823 PM PDT Wed Aug 29 2018

PZZ131-132-300900-
/O.CON.KSEW.GL.W.0067.000000T0000Z-180830T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
823 PM PDT Wed Aug 29 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WIND AND WAVES...West wind 25 to 35 knots. Wind waves 4 to 6 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-300900-
/O.NEW.KSEW.SC.Y.0198.180830T0323Z-180830T0900Z/
Northern Inland Waters Including The San Juan Islands-
823 PM PDT Wed Aug 29 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT THURSDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 2 AM PDT Thursday. 

* WIND AND WAVES...Southwest wind 15 to 25 kt. Wind waves 3 to 5 
  ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
529 
WHUS76 KSEW 300839
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
139 AM PDT Thu Aug 30 2018

PZZ131-132-301900-
/O.CAN.KSEW.GL.W.0067.000000T0000Z-180830T0900Z/
/O.NEW.KSEW.SC.Y.0199.180830T0900Z-180831T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
139 AM PDT Thu Aug 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 5 AM PDT Friday. 


* WIND AND WAVES...West wind 15 to 25 knots early this morning,
  easing to 10 to 20 knots today before increasing again to 15 to
  25 knots this evening. Wind waves 2 to 4 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-300945-
/O.CAN.KSEW.SC.Y.0198.000000T0000Z-180830T0900Z/
Northern Inland Waters Including The San Juan Islands-
139 AM PDT Thu Aug 30 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased below small craft advisory criteria for the
northern inland waters.

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 29, 9:38 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 9:38 AM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
938 AM PDT Wed Aug 29 2018

.SYNOPSIS...A low pressure system offshore will bring cooler
daytime temperatures and a chance of showers to the area through
Thursday. Dry northwest flow aloft will return on Friday and
continue into Saturday. Another low pressure system may bring a
chance of showers to the region early next week.

&&

.SHORT TERM...
There was a batch of showers moving across the far northern part
of the CWA at this time. The forecast was updated earlier to
account for this. Also, the cloud cover was increased for the
southeast part of the CWA, where skies will generally be mostly to
partly sunny.

From the previous discussion: The main weather feature over the
next couple of days will be the an upper level trough as it
approaches the area today. The models were in some fair agreement
that the initial prospect for showers will be mainly the northern
half of the area as a frontal boundary passes through, while the
better chance will wait until the deeper trough axis moves through
the area on Thursday. As such, POPs will be fairly limited for
much of the day today and even into the evening before gradually
becoming more widespread overnight and into Thursday.

Upper level ridging will build out over the Pacific and that will
extend its influence back over the CWA on Friday, with dry
northwesterly flow expected overhead.

Temperatures in the near term: Will see afternoon highs today
cooler than yesterday but still running in the mid 70s in the
interior lowlands and mid 60s along the coast. The remainder of
the short term will keep those temps along the coast but the
interior temps will fall to right around 70. SMR/05

.LONG TERM FROM THE PREV DISCUSSION...
Saturday will seem very akin to yesterday and today...with the
ridge flattening out in advance of another upper level trough.

Models agree on the ridge continuing to flatten Sunday...but
disagree on the details. The GFS keeps things flat while the ECMWF
will bring a trough into the area Sunday evening into Monday.
Obviously...this puts a bit of a wrench into the forecast and
certainly does not help confidence. Will retain slight chance POPs
during this time frame in the hopes that a consensus will emerge.
Beyond that...upper level ridging looks to be on tap for the
remainder of the first half of next week and...as would be
expected...a warming trend to go with it as interior lowland temps
once again climb into the mid to upper 70s. SMR

&&

.AVIATION...Morning water vapor loop marks out a noticeable trough
moving southward from the BC Coast toward the PacNW, with several
areas of enhanced vorticity located within. Lift supplied by the
trough has allowed for mid and high level clouds to push into the
area, and this trend will remain the case for the rest of today and
tonight. In addition, lower level flow will remain onshore and
become progressively stronger by the afternoon. Morning stratus
along the coast and in the Strait should erode thru the day before
building back in tonight, tho given the extensive mid/high level
clouds, no site will become completely clear today. A few showers
will be possible, mainly north and west into the afternoon before
becoming possible areawide this evening. Amounts will remain too
light to really cause major impacts. Stratus return overnight and
will encompass all TAF sites by Thursday morning.

KSEA...VFR conditions will prevail through this evening as mid and
high level clouds stream in from the north, ahead of the trough. A
few showers will be possible this evening and thru the majority of
the overnight, tho amounts will be light. Should see marine stratus
roll in overnight and persist into Thursday morning, and have shown
trend down to MVFR to reflect this. Winds will remain west.

&&

.MARINE...Upper level troughing will continue to build into the area
from the north. This will help the lower level onshore flow become
stronger into the afternoon hours today. Given this, the small craft
advisory for the Strait looks good for this afternoon and into the
overnight hours tonight. Gradients should weaken the second half of
the night tonight and remain so through Thursday afternoon, with
generally sustained winds of 10-15kt /lighter for coastal waters/
thru 21z before picking back up towards 20kts where thereafter
another small craft advisory for the Strait will likely be needed.
Coastal waters will remain well below criteria for the foreseeable
future.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 2 PM this afternoon to 3 AM PDT
     Thursday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:10 AM PDTSmall Craft AdvisorySEW12 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.